brain diagram

Brain zaps from Effexor, Cymbalta and other antidepressants:

Those “electrical currents” or “shivers” that run through your brain when you try to get off Effexor, Cymbalta or Paxil, three commonly prescribed antidepressants, notorious for causing withdrawal brain zaps.

Ever wonder why, however, antidepressant drugs like Cymbalta, Effexor and Paxil create the brain zap sensation in the first place?

I sure was curious, so I asked Joe Wegmann, psychopharmacologist and licensed clinical social worker, author of Psychopharmacology: Straight Talk on Mental Health Medications.     

Brain zaps from trying to get off Effexor, Cymbalta and Paxil: What’s going on?

Explains Wegmann: “There are no definitive answers to this question, only postulates or theories, so my answer is pretty short – as are the theory explanations in the literature.

“The so-called ‘brain zapping’ is most prevalent when antidepressants are abruptly discontinued without any tapering whatsoever, and is most common with the antidepressants that have the shortest ‘half-lives.’

“Half-life is defined as the amount of time it takes for 50 percent of any drug molecule – from peak plasma levels – to be excreted from the system.

“With this in mind, brain zapping discontinuation syndrome would be most prevalent with Paxil, Effexor, Cymbalta, and to some extent Zoloft.

“There is little if any discontinuation effects with Prozac due to its very long half-life of seven days.

“My thinking is that when the aforementioned antidepressants are stopped, sudden decreases in norepinephrine, serotonin and possibly dopamine levels cause an interruption in signaling capabilities in the brain’s limbic system.

“This interruption in signaling causes a neuropathy of sorts, which manifests itself as shock sensations in the extremities (hands and feet in particular) as well as the brain zapping.

“These withdrawal effects are much worse upon abrupt discontinuation,” but they also occur with tapering.”

Some people abruptly stop taking Effexor, Cymbalta and Paxil, often for side effects, and/or because these antidepressants didn’t relieve depression symptoms.

Such individuals should not be surprised, then, that they get brain zaps. Though brain zaps can result even when tapering off Effexor, Cymbalta or Paxil, it’s possible that in some people, brain zaps would occur only from abruptly quitting these antidepressants, and not from a gradual tapering off.

When it’s time to go off the antidepressants Cymbalta, Effexor or Paxil, either due to side effects or because you believe you’ve conquered your major depression, consult with your prescribing physician (or new physician if your insurance plan changes) about tapering off to minimize brain zaps.